PURPOSE: Inhaled prostacyclin therapy is a new treatment option for patients with pulmonary arterial hypertension (PAH). Little is known about the effect of inhaled prostacyclin on airway caliber and function. Given that airway hyper-reactivity has been reported to be common among pediatric patients with idiopathic pulmonary hypertension, therapies that may exacerbate airway function should be carefully evaluated.
METHODS: Spirometry was obtained on 12 patients (age range 6.9 to 16.5 years) previously diagnosed with PAH before and after iloprost inhalation utilizing standard ATS criteria. All subjects were also on oral pulmonary vasodilator therapy at the time of testing.
RESULTS: Five of 12 patients developed a decrease in the FEF 25-75 of more than 15% (range 17-53%) following inhaled iloprost therapy and four had a concomitant drop of 7% or more in FEV1 (range 7 –18%). In two of these patients, the drop in lung function was considered significant enough to preclude further use of iloprost. In two patients given albuterol after iloprost, there was an improvement in expiratory flows to baseline. Frank wheezing was not seen in these patients.
CONCLUSION: Inhaled iloprost, a recently introduced drug for PAH, can lead to acute lower airway obstruction. Chest pain is a reported adverse effect of inhaled iloprost therapy. Airway reactivity following inhaled iloprost may be one mechanism for chest pain in such patients.
CLINICAL IMPLICATIONS: Pulmonary function testing before and after inhaled prostacyclin therapy should be performed in pediatric patients with PAH before initiating chronic therapy with iloprost due to possible airway obstruction. Further studies are needed to determine if this effect is preventable with inhaled corticosteroids and/or with beta2 agonists.
DISCLOSURE: Kelly Smith, Consultant fee, speaker bureau, advisory committee, etc, Co-therix.